TOXICOLOGY QUESTION OF THE WEEK
October 27, 2023
How much B17 (cyanogenic glycoside) should you ingest?
Another case from the National Case Conference
Case: A 59-year-old female was recently diagnosed with cancer. She ordered a natural remedy from Amazon to treat her condition. She took a handful (10-15) of the supplement, then read the fine print which said not to take more than 6/day. So she called the Poison Center and they sent her to the ED. Physical Exam was normal. Only lab abnormality was a lactate of 2.7. In the ED, she developed a headache. Over the next 4 hours, PE and routine lab remained wnl, but lactate rose from 2.7 to 4.8 to 5.7 to 5.9. What vitamin supplement did she ingest?
B17 of course (not really a vitamin)-actually apricot kernels
B17, an apricot pit extract, was patented in the 1970s as a therapy for cancer treatment. Laetrile is the name given to this extract made from apricot pits(member of the stone fruit family) that contains amygdalin, a cyanogenic glycoside. Laetrile was banned by the US Supreme Court in the 1980s, although it is still readily available over the internet.
Amagydalin is metabolized by betagluosidinase (BG) to glucose, HCN, and benzaldehyde-the concern obviously being the HCN. There is some BG in the kernel, so metabolism starts when the kernel is chewed. Enteric and glut flora BG are primarily responsible for the metabolism.
CN is a chemical asphyxiant blocking the aerobic utilization of oxygen by binding to cytochrome oxidase and stopping cellular respiration.
Treatment? Should one administer hydroxycobolamine? What are the indications for this antidote?
Hydroxycobolamine (analog of vitamin B12) is the antidote for CN poisoning. It rapidly exchanges its hydroxyl group with free CN to produce nontoxic, stable cyanocobolamine, and scavenges nitric oxide, a vasodilator. It rapidly improves heart rate, blood pressure and acidemia in a patient with CN poisoning. It colors body fluids red, and causes erythema in most patients, rash in 30%, and increased blood pressure in 20%. It interferes with multiple serum assays.
Outcome: Hydroxycobolamine was administered, and lactate began to decrease about 2 hours after the administration. Hard to tell if it was cause and effect. There was much discussion about the indications for administration.
Good thing you can always call the Poison Center and discuss the case with a clinical toxicologist.
Question submitted by Donna Seger MD
Comment: I continue to be amazed at what one can buy over the internet. Always remember to ask about supplements. Many people assume that all “natural remedies” are safe. ds
I am interested in any questions you would like addressed in the Question of the Week. Please email me with any suggestions at firstname.lastname@example.org.
DONNA SEGER, MD
Department of Medicine
TENNESSEE POISON CENTER
24/7 FREE MEDICAL HOTLINE
POISON HELP | 800.222.1222